Iowa, 2017Hail in Iowa, April 15, 2017
April 15, 2017 · NWS FSD · 5 events in 1 county or zone
Large hail was produced across portions of northwest Iowa as thunderstorms moved out of southeast South Dakota and northeast Nebraska. Overall, the storms impacted a very small area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large hail was produced across portions of northwest Iowa as thunderstorms moved out of southeast South Dakota and northeast Nebraska. Overall, the storms impacted a very small area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 15, 1:55 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Apr 15, 1:55 PM CST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
255 PM CDT Sat Apr 15 2017
.SHORT TERM...(This evening through Sunday)
Issued at 255 PM CDT Sat Apr 15 2017
Scattered showers and thunderstorms will persist through late
afternoon into the early evening. Warm air surged north into far
southern northwest IA early this afternoon, but thunderstorms
developed along this boundary and it has since shifted south of the
area. A cool front was dropping south towards Interstate 90 at 2 pm
and scattered showers and thunderstorms were found to the north of
this boundary. A few of these storms could produce small, non-severe
hail. Far southeast SD into northwest IA has seen mixed layer CAPE
values climb to around 1000 J/kg this afternoon and with 30 to 40
knots of 0-6km bulk shear, so an isolated storm could produce hail
to the size of quarters ahead of the cooler surge of air. By about
3z any activity that does develop will have either dissipated or
moved east of the area.
Cooler and drier air will surge into the area overnight with lows in
the mid 30s to lower 40s. Sunday will prove to be a very nice day,
especially near the Missouri River into northwest IA where winds
will generally be less than 10 mph. The most noticeable difference
on Sunday will be dew point temperatures 25 to 30 degrees lower than
today. Highs will mainly be in the 60s. While the pressure gradient
along and north of Interstate 90 is fairly weak, mixing should allow
winds to gust to around 25 mph in the afternoon.
.LONG TERM...(Sunday night through Saturday)
Issued at 255 PM CDT Sat Apr 15 2017
An active period looks to return into the area through the middle of
the work week. As the upper level jet moves out of the area on
Sunday, a weak shortwave activity along with 850/925mb warm air
advection could bring an isolated shower or storm, mainly west of
the James River by late Sunday evening. The chances for showers and
thunderstorms are too low to mention at this time so just something
to watch.
Clouds will gradually increase on Monday as low to mid-level
moisture surges up from the south due to southerly winds on the back
side of a surface high to our east. This will keep partly to mostly
cloudy skies, before rain chances arrive by Monday night ahead of a
surface cold front. Soundings continue to suggest weak instability
but moderate shear; therefore scattered thunderstorms cannot be
ruled out ahead of the 850mb boundary. Showers and thunderstorms
will gradually diminish Tuesday morning, while cooler air settles in
bringing below to near normal temperatures.
Another upper level trough slides across the Northern
Rockies/western Dakotas Tuesday night through Wednesday, bringing
another chance for widespread precipitation Tuesday night into
Wednesday. There are some model variations on the exact track/timing
of the system. The GFS/Canadian track the feature to our west by
06Z, while the ECMWF/NAM tracks the system farther north. On the
other hand, thermal profiles suggest little to no instability, as
most of the higher CAPE values remain further south into central
Iowa and Nebraska. This will result in a chance for more widespread
rain showers across the CWA.
Looking ahead through the remainder of the extended cooler
temperatures look to be in store with highs in the upper 50s to low
60s. A few weak disturbances will be move through but slight rain
chances are expected.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1204 PM CDT Sat Apr 15 2017
Scattered showers and thunderstorms will be possible through the
afternoon, otherwise VFR conditions are expected from sunset
through tomorrow.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...05
AVIATION...08
Hazardous weather outlook, Apr 15, 11:03 AM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1203 PM CDT Sat Apr 15 2017
SDZ038-039-050-052-053-057>059-063-064-161715-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-
Charles Mix-Douglas-
1203 PM CDT Sat Apr 15 2017
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will be possible through mid
afternoon. These storms are not expected to be severe.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ040-054>056-
060>062-065>071-161715-
Lyon IA-Osceola-Sioux-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
1203 PM CDT Sat Apr 15 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected again this
afternoon. The storms are not expected to become severe but will
produce lightning and possibly pea sized hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ003-013-014-020>022-031-032-NEZ013-014-161715-
Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-
Ida-Dixon-Dakota-
1203 PM CDT Sat Apr 15 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will develop this afternoon. An isolated
severe storm will be possible with hail to the size quarters and
wind gusts to 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 15, 5:47 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 3 S MISSION HILL 42.88N 97.27W
04/15/2017 M1.75 INCH YANKTON SD TRAINED SPOTTER
BRIEF HEAVY RAIN AHEAD OF HAIL, AND THEN
AGAIN AFTER THE HAIL.
&&
TRMLocal storm report, Apr 15, 6:04 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL MECKLING 42.84N 97.07W
04/15/2017 M1.25 INCH CLAY SD TRAINED SPOTTER
&&
TRMLocal storm report, Apr 15, 6:06 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 2 NW MECKLING 42.86N 97.10W
04/15/2017 M0.88 INCH CLAY SD TRAINED SPOTTER
MOSTLY PEA, BUT SOME NICKEL SIZED HAIL.
&&
TRMLocal storm report, Apr 15, 6:12 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL VERMILLION 42.78N 96.93W
04/15/2017 E1.75 INCH CLAY SD PUBLIC
NUMEROUS REPORTS OF HAIL RANGING FROM
QUARTER TO GOLF BALL.
&&
TRMHail, Plymouth
- When
- April 15, 6:39 PM CST to 6:41 PM CST
- Where
- Plymouth County, 2.57 mi SE of Westfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -96.570
Ground was white with hail completely covering it. Most hailstones were smaller, but there were some stones up to the size of quarters.
Hail, Plymouth
- When
- April 15, 7:05 PM CST to 7:10 PM CST
- Where
- Plymouth County, 0.86 mi SE of Hinton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.620, -96.290
Hail up to the size of golf balls occurred with the storm resulting in a few broken windshields.
Hail, Plymouth
- When
- April 15, 7:08 PM CST to 7:12 PM CST
- Where
- Plymouth County, 1.47 mi SSE of Hinton
- Measured
- 2.75 in hail
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 42.610, -96.290
Hen egg to baseball size hail damaged vehicles and homes.
Hail, Plymouth
- When
- April 15, 7:10 PM CST to 7:13 PM CST
- Where
- Plymouth County, 0.86 mi SE of Hinton
- Measured
- 1.25 in hail
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 42.620, -96.290
Numerous reports of large hail up to half dollar size caused plenty of damage mainly to windows of homes and vehicles.
Hail, Plymouth
- When
- April 15, 7:24 PM CST to 7:27 PM CST
- Where
- Plymouth County, 6.54 mi SSW of Neptune
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -96.190
As far as could be determined, the hail caused minimal damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 15, 20171 death · 1 injured · 1 event
- Hail and Damaging Wind in Iowa, April 15 to 16, 2017$23,000 · 2.75 in hail · 57 events
- Tornado and Flash Flood in Iowa, April 15, 2017$20,000 · EF1 · 17 events
- Tornado and Hail in Nebraska, April 15, 2017EF0 · 38 events
- Flash Flood and Flooding in Kansas, April 15 to 19, 20172 in hail · 31 events
- Tornado and Hail in Kansas, April 15, 2017EF0 · 19 events
- Tornadoes and Flash Flooding in Kansas, April 15, 2017EF0 · 17 events
- Hail in Iowa, April 15, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Virginia, April 15, 2017$5,000 · 50 kt wind · 4 events
- Hail in South Dakota, April 15, 20171.75 in hail · 4 events
- Hail and Damaging Wind in Kansas, April 15, 2017$500 · 1 in hail · 3 events
- Hail in Wisconsin, April 15, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686742, 686743, 686746, 686747, 686748.